The Mathematical Institute, University of Oxford, Eprints Archive

Unravelling the Turing bifurcation using spatially varying diffusion coefficients

Benson, D. L. and Maini, P. K. and Sherratt, J. A. (1998) Unravelling the Turing bifurcation using spatially varying diffusion coefficients. Journal of Mathematical Biology, 37 (5). pp. 381-417.



The Turing bifurcation is the basic bifurcation generating spatial pattern, and lies at the heart of almost all mathematical models for patterning in biology and chemistry. In this paper the authors determine the structure of this bifurcation for two coupled reaction diffusion equations on a two-dimensional square spatial domain when the diffusion coefficients have a small explicit variation in space across the domain. In the case of homogeneous diffusivities, the Turing bifurcation is highly degenerate. Using a two variable perturbation method, the authors show that the small explicit spatial inhomogeneity splits the bifurcation into two separate primary and two separate secondary bifurcations, with all solution branches distinct. This splitting of the bifurcation is more effective than that given by making the domain slightly rectangular, and shows clearly the structure of the Turing bifurcation and the way in which the! var ious solution branches collapse together as the spatial variation is reduced. The authors determine the stability of the solution branches, which indicates that several new phenomena are introduced by the spatial variation, including stable subcritical striped patterns, and the possibility that stable stripes lose stability supercritically to give stable spotted patterns.

Item Type:Article
Uncontrolled Keywords:Turing bifurcation · Reaction diffusion · Weakly nonlinear · Pattern formation
Subjects:A - C > Biology and other natural sciences
Research Groups:Centre for Mathematical Biology
ID Code:455
Deposited By: Philip Maini
Deposited On:06 Dec 2006
Last Modified:29 May 2015 18:22

Repository Staff Only: item control page